Drug Safety

, Volume 34, Issue 6, pp 521–527

Fatal Toxicity from Symptomatic Hyperlactataemia

A Retrospective Cohort Study of Factors Implicated with Long-Term Nucleoside Reverse Transcriptase Inhibitor use in a South African Hospital
  • Liza Leung
  • Douglas Wilson
  • Alex F. Manini
Original Research Article

Abstract

Background: In many Sub-Saharan African countries, first-line therapy for HIV may include a nucleoside reverse transcriptase inhibitor (NRTI). Long-term NRTI use is associated with symptomatic hyperlactataemia due to inhibition of mitochondrial DNA polymerase g, a potentially fatal complication.

Objective: The purpose of the study was to evaluate the factors associated with inhospital fatality for HIV inpatients prescribed NRTIs long term who presented with symptomatic hyperlactataemia.

Methods: We performed a retrospective cohort study at a 900-bed university hospital in South Africa over 4 years (2005-2008). We included HIV inpatients prescribed NRTIs long term who presented with symptomatic hyperlactataemia (long-term NRTI use; lactate >4.0 mmol/L; absence of infectious source; symptoms requiring admission). Data included demographics, medical history, NRTI duration, blood pressure, symptom duration and relevant laboratory data.

Results: Of 79 patients who met inclusion criteria (mean age 38.2- 10.5 years, 97% female) there were 46 fatalities (58%). Factors significantly associated with fatality were presence of diabetes mellitus (p = 0.04), lactate ≥10mmol/L (p = 0.003), pH <7.2 (p = 0.002), creatinine ≥200mmol/L (p = 0.03) and altered mental status (p = 0.03).

Conclusions: In this study, NRTI-related symptomatic hyperlactataemia occurred predominantly in females. Mortality was associated with severely elevated lactate (≥10mmol/L), the degree of acidosis, elevated creatinine, history of diabetes and altered mental status on presentation.

Copyright information

© Adis Data Information BV 2011

Authors and Affiliations

  • Liza Leung
    • 1
  • Douglas Wilson
    • 2
  • Alex F. Manini
    • 3
  1. 1.Department of Emergency MedicineMt Sinai School of MedicineNew YorkUSA
  2. 2.Department of Infectious DiseasesEdendale HospitalPietermaritzburgSouth Africa
  3. 3.Division of Medical Toxicology, Department of Emergency MedicineMount Sinai School of MedicineNew YorkUSA

Personalised recommendations